Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Burlington, VT

July 17, 2003St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 2003, 7:01 PM EDT for St. Lawrence County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2003, 7:01 PM EDT (23:01 UTC)
Expired
Jul 17, 2003, 7:30 PM EDT
In force
29 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS51 KBTV 172301
SVRBTV
NYC089-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK


* UNTIL 730 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF OGDENSBURG...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR OGDENSBURG AROUND 700 PM EDT
  5 MILES NORTH OF CANTON...6 MILES SOUTHWEST OF MADRID AROUND 730 PM
  EDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG GUSTY WIND AND 
LARGE HAIL. SEEK SHELTER IF THREATENING WEATHER APPROACHES.

$$

LAT...LON 4479 7559 4462 7562 4454 7507 4476 7502

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:32 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 17, 2:32 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
232 PM EDT THU JUL 17 2003

WELL DEFINED COLD FRONT...FROM SOUTH CENTRAL QUEBEC INTO SOUTHERN
LOWER MICHIGAN...WILL BE SAGGING EAST-SOUTHEAST INTO THE FORECAST
AREA TONIGHT AND INTO FRIDAY.  DYNAMIC SUPPORT TO REMAIN UP ACROSS
QUEBEC AND INSTABILITY WILL DIMINISH TONIGHT WITH LOSS OF DAYTIME
HEATING.  WIND PROFILES ARE ALSO NOT SUPPORTIVE OF ORGANIZED
STORMS...SO WILL JUST MENTION A CHANCE OF SHOWERS TONIGHT AND
THROUGH THE FIRST PART OF FRIDAY.  HAVE ADDED TIMING TO END
PRECIPITATION FROM NORTHWEST TO SOUTHEAST ON FRIDAY.

COLD AIR ADVECTION TO TAKE PLACE ON FRIDAY AND ALSO INTO SATURDAY
WITH THE COLDEST TEMPERATURES AT 850 MB ARRIVING ON SATURDAY.  AS A
RESULT...EXPECT A SLIGHT COOLING TREND OVER THE NEXT COUPLE OF DAYS
WITH HIGH TEMPERATURES ON SATURDAY IN THE UPPER 60S TO THE MID 70S.
NOT MUCH IN THE WAY OF MOISTURE...SO PLENTY OF SUNSHINE SHOULD EXIST
ON SATURDAY.

FORECAST AREA IN WESTERLY FLOW ALOFT BY LATE SUNDAY AND WARM AIR
ADVECTION BEGINS TO TAKE PLACE.  HIGH TEMPERATURES SHOULD WARM INTO
THE 70S ALL AREAS WITH NO PRECIPITATION EXPECTED AS UPPER TROUGH
REMAINS WELL WEST OF THE FORECAST AREA.

MONDAY APPEARS TO BE THE BIG QUESTION MARK WITH RESPECT TO HOW FAR
EAST PRECIPITATION GETS.  MRF ENSEMBLES SHOW CONSISTENCY WITH
KEEPING MAIN UPPER TROUGH WELL WEST OF THE FORECAST AREA.  BACKING
FLOW ALOFT WOULD ALSO KEEP ASSOCIATED SURFACE FEATURES TO THE WEST.
SO NO FORCING MECHANISMS ARE EXPECTED OVER THE REGION.  DESPITE
POTENTIAL CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS...FEEL BEST IDEA
IS TO KEEP PRECIPITATION OUT OF THE FORECAST FOR MONDAY WITH A
CONTINUED WARMING TREND.  UPPER TROUGH/COLD FRONT TO PUSH FAR ENOUGH
EAST ON TUESDAY TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REGION.  TROUGH AXIS NOT LIKELY TO MOVE EAST OF THE REGION UNTIL
FRIDAY...SO THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON
WEDNESDAY AND THURSDAY AS WELL.

VERY GOOD COORDINATION/COLLABORATION WITH SURROUNDING OFFICES...
THANKS GYX/ALY/BOX/BUF/BGM.

EVENSON

.BTV...NONE.
Hazardous weather outlook, Jul 17, 3:17 AM EDT, 15 hours 44 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-170915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
317 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY...MAINLY ACROSS VERMONT.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.